Texas, 2005

Hail and Damaging Winds in Texas, May 10, 2005

May 10, 2005 · NWS LUB · 18 events in 10 counties and zones

11 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 3:48 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 10, 3:48 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT TUE MAY 10 2005

.UPDATE...
HAVE UPDATED ZONES TO ADD PRECIPITATION TO NORTHWEST PORTIONS OF THE CWFA
THIS EVENING. PRECIPITATION CONTINUES TO INCREASE THIS AREA AS INDICATED BY
LATEST NATIONAL WEATHER SERVICE LUBBOCK 88D RADAR DATA. REST OF FORECAST ON
TRACK.

XI

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAY 10 2005/

SHORT TERM...
ATMOSPHERE IS PRIMED FOR CONVECTION. DRYLINE WAS LOCATED AT 3 PM
FROM DENVER CITY TO LEVELLAND TO PLAINVIEW TO EAST OF AMARILLO.
ISOLATED THUNDERSTORMS MAY FIRE ALONG THIS BOUNDARY NEXT FEW HOURS.
PLENTY OF CAPE FOR VIGOROUS UPDRAFTS...AND WITH SHEAR INCREASING
FROM THE WEST...ANY STORMS THAT DEVELOP WILL QUICKLY BECOME
SUPERCELLS WITH THREAT OF VERY LARGE HAIL GIVEN MLCAPES IN EXCESS OF
2000 J/KG EAST OF THE DRYLINE. TORNADO THREAT IS GREATER OVER THE SE
PANHANDLE AND ROLLING PLAINS WITH LOWER LCLS...ESPECIALLY AS LOW
LEVEL JET STRENGTHENS AFTER 00Z. LOW CLOUDS AGAIN TONIGHT FOR THE
EAST. RISK OF SEVERE WEATHER AGAIN TOMORROW OVER THE CENTRAL SOUTH
PLAINS AND POINTS EASTWARD.

LONG TERM...
LATEST MODEL RUN CONTINUES TO INDICATE LARGE UPPER LOW OVER SOUTHERN
WYOMING/NORTHWEST COLORADO INTO THURSDAY. THE LOW THEN BEGINS TO LIFT
TO THE NORTH NORTHEAST INTO THE NORTHERN PLAINS STATES EARLY FRIDAY
WHERE IT OPENS AND SHEARS OUT LEAVING A TROUGH EXTENDING SOUTHWEST
FROM NORTH DAKOTA TO SOUTHWESTERN NEW MEXICO. GFS CONTINUES TO BE A
LITTLE MORE AGGRESSIVE/FASTER THAN THE NAM...ECMWF AND UKMET.

AHEAD OF THE SYSTEM A STRONG SOUTHERNLY LOW LEVEL FLOW WILL HELP TO
CONTINUE TO ADVECT DEEPER LOW LEVEL MOISTURE INTO THE REGION. DRY
LINE WILL CONTINUE TO SLOSH BACK AND FORTH OVER THE AREA AND WITH
THIS SCENARIO WILL CONTINUE TO KEEP CHANCE POPS GOING INTO THE
WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE...SEE SPC SWODY2/3
FOR FURTHER DETAILS.

MODELS IN BETTER AGREEMENT WITH HANDLING OF FRONT ON FRIDAY...BUT
WOULD LIKE TO SEE ANOTHER MODEL RUN PRIOR TO BRINGING THE FRONT
TOTALLY THROUGH THE FA AND WILL CONTINUE WITH PREVIOUS FORECAST ON
MOVEMENT. STILL APPEARS WE COULD BE GOING INTO A WETTER PATTERN INTO
THE WEEKEND WITH FRONTAL BOUNDARY IN AREA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11
Hazardous weather outlook, May 10, 10:30 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 10 2005

TXZ021>044-111630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THE DRYLINE WILL SHIFT EASTWARD DURING THE AFTERNOON HOURS TO NEAR A
TULIA TO BROWNFIELD LINE BY 3 PM. EAST OF THE DRYLINE DEWPOINT
TEMPERATURES WILL BE IN THE 50S AND LOWER 60S WHILE TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S. THIS WILL LEAD TO A MODERATE
AMOUNT OF INSTABILITY IN THE ATMOSPHERE. MEANWHILE...WINDS AT THE
SURFACE AND ALOFT WILL BE FAVORABLE FOR ROTATION OF THUNDERSTORMS.

THUS THE PROXIMITY ALONG AND EAST OF THE DRYLINE IS EXPECTED TO BE
THE FOCUS FOR THUNDERSTORM INITIATION AFTER 3 PM THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DO FORM WOULD LIKELY BEGIN TO ROTATE AND QUICKLY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT... ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

THE LIMITING FACTOR ON THUNDERSTORM INITIATION WILL BE THE STRENGTH
OF THE CAPPING INVERSION. HOWEVER...ENOUGH CONVERGENCE ALONG OR NEAR
THE DRYLINE OR TEMPERATURES CLIMBING INTO THE LOWER OR MIDDLE 90S
WOULD LIKELY BE ENOUGH TO OVERCOME THE INVERSION AND LEAD TO
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...

THE DRYLINE WILL ONCE AGAIN BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS AND LOW ROLLING PLAINS
WEDNESDAY. THURSDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH TOWARD
THE REGION WITH SEVERE THUNDERSTORMS POSSIBLE SOUTH OF THE FRONT
AND EAST OF THE DRY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 10, 2:35 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE MAY 10 2005

TXZ023>026-029>032-110300-
BRISCOE-CHILDRESS-COTTLE-FLOYD-HALE-HALL-MOTLEY-SWISHER-
335 PM CDT TUE MAY 10 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 241 UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY AND
COTTLE.

THIS INCLUDES THE COMMUNITIES OF...
TULIA...SILVERTON...MEMPHIS...CHILDRESS...PLAINVIEW...FLOYDADA...
MATADOR AND PADUCAH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Special weather statement, May 10, 3:04 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT TUE MAY 10 2005

TXZ023>026-029>035-039>041-110300-
BRISCOE-CHILDRESS-COCHRAN-COTTLE-FLOYD-HALE-HALL-HOCKLEY-LUBBOCK-
LYNN-MOTLEY-SWISHER-TERRY-YOAKUM-
404 PM CDT TUE MAY 10 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 241 AND 242 UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...YOAKUM...TERRY...LUBBOCK...COCHRAN...HOCKLEY AND LYNN
COUNTIES.

THIS INCLUDES THE COMMUNITIES OF...
TULIA...SILVERTON...MEMPHIS...CHILDRESS...PLAINVIEW...FLOYDADA...
MATADOR...PADUCAH...BROWNFIELD...LUBBOCK...TAHOKA...LEVELLAND AND
MORTON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
Special weather statement, May 10, 4:46 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT TUE MAY 10 2005

TXZ039-102305-
YOAKUM-
546 PM CDT TUE MAY 10 2005

AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR HOBBS NEW MEXICO. THIS STORM HAS
A HISTORY OF PRODUCING GOLFBALL SIZED HAIL OR LARGER AND IS EXPECTED
TO MOVE INTO YOAKUM COUNTY NEAR DENVER CITY AROUND 6 PM.
IN ADDITION TO LARGE HAIL...DAMAGING WINDS OF 60 MPH OR MORE ARE
POSSIBLE.

KW

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
May 10, 5:07 PM CST
Where
Yoakum County, Denver City
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
32.967, -102.850

Thunderstorm Wind, Yoakum

When
May 10, 5:10 PM CST
Where
Yoakum County, 7 mi W of Denver City
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.967, -102.967

Measured by the Texas Tech West Texas Mesonet.

Hail, Yoakum

When
May 10, 5:28 PM CST
Where
Yoakum County, Plains
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.833

Thunderstorm Wind, Terry

When
May 10, 5:50 PM CST
Where
Terry County, Brownfield
Measured
69 kt (79 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.183, -102.283

Measured by the Texas Tech West Texas Mesonet.

Hail, Cochran

When
May 10, 6:05 PM CST
Where
Cochran County, 2 mi E of Lehman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.617, -102.767

Hail, Cochran

When
May 10, 6:06 PM CST
Where
Cochran County, 1 mi W of Whiteface
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.600, -102.633

Thunderstorm Wind, Cochran

When
May 10, 6:10 PM CST
Where
Cochran County, Morton
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.717, -102.767

Measured by the Texas Tech West Texas Mesonet.

Hail, Hockley

When
May 10, 6:25 PM CST
Where
Hockley County, 8 mi S of Pep
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.700, -102.567

Hail, Hale

When
May 10, 6:30 PM CST
Where
Hale County, Edmonson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -101.900

Hail, Lamb

When
May 10, 6:39 PM CST
Where
Lamb County, Littlefield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Thunderstorm Wind, Hockley

When
May 10, 6:45 PM CST
Where
Hockley County, Levelland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.583, -102.367

Stong thunderstorm wind gusts downed power lines.

Thunderstorm Wind, Lubbock

When
May 10, 6:54 PM CST
Where
Lubbock County, Lubbock
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.583, -101.850

Measured by KJTV Fox34 News Channel 9 anemometer.

Thunderstorm Wind, Lubbock

When
May 10, 6:55 PM CST
Where
Lubbock County, Reese Afb
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.600, -102.050

Measured by the Texas Tech West Texas Mesonet.

Thunderstorm Wind, Hale

When
May 10, 7:00 PM CST
Where
Hale County, Abernathy
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.833, -101.850

Measured by the Texas Tech West Texas Mesonet.

Thunderstorm Wind, Parmer

When
May 10, 7:10 PM CST
Where
Parmer County, Friona
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.633, -102.733

Measured by the Texas Tech West Texas Mesonet.

Thunderstorm Wind, Castro

When
May 10, 7:20 PM CST
Where
Castro County, Dimmitt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.550, -102.317

Measured by the Texas Tech West Texas Mesonet.

Thunderstorm Wind, Lamb

When
May 10, 7:25 PM CST
Where
Lamb County, Olton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.133

Measured by the Texas Tech West Texas Mesonet.

Hail, Swisher

When
May 10, 7:39 PM CST
Where
Swisher County, Tulia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -101.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452129, 5452130, 5452131, 5452132, 5452133, 5452134, 5452135, 5452136, 5452145, 5452137, 5452138, 5452146, 5452139, 5452140, 5452141, 5452142, 5452143, 5452144.